Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 286, NWS Goodland, KS

September 8, 2000Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Sep 8, 2000, 6:57 PM CDT for Hitchcock County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 2000, 6:57 PM CDT (23:57 UTC)
Expired
Sep 8, 2000, 7:45 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 7:04 PM CDTHail 0.88Stratton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 082358
SVRGLD
NEC087-090045-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM CDT FRI SEP 8 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHWESTERN HITCHCOCK COUNTY...OR ABOUT
  13 MILES SOUTHEAST OF WAUNETA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LOCKHART

LAT...LON 4028 10140 4014 10127 4044 10062 4066 10083

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:10 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 8, 3:10 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT FRI SEP 8 2000

...FORECAST CONCERNS ARE TEMPS...

LATEST 12Z NCEP MODEL RUN IN FAIR AGREEMENT WITH UPPER LEVEL
FEATURES...BUT SUFFER SIGNIFICANTLY AT LOWER LEVELS...ESPECIALLY
WITH TEMPS. UPPER LOW OVER SOUTHERN CALIFORNIA CURRENTLY
MOVING NORTHEAT AT NEARLY 50 KTS...REACHING THE FORECAST EARLY
THIS EVENING WITH SHRA AND TRW OVER ALL BUT FAR EASTERN CWA. AS UPPER
HIGH BEGINS TO RE-ESTABLISH ITSELF TO OUR SOUTH AND BROAD UPPER LOW
ALOFT TO OUR NORTH...MUCH OF THE CENTRAL AND NORTHERN U.S. WILL
TRANSFER INTO ZONAL FLOW ALOFT. WILL GO WITH ETA/AVN COMBO THIS
PACKAGE BASED ON 850/SURFACE TEMP...QPF FORECASTS. BOTH 00Z AND 12Z
(TODAY) FWC GUIDANCE UP TO 8 DEGREES OFF TODAYS HIGHS.

TONIGHT...ABOVE MENTIONED FEATURE TO INFLUENCE MAINLY THE WESTERN
AND CENTRAL PORTIONS OF THE CWA WHERE WIDELY SCATTERED TRW POSSIBLE.
12Z KAIN-FRITSCH INLINE WITH NCEP QPF GUIDANCE. NSSL MM5 PICKED UP
ON AND GENERATES MODEST PRECIP ALONG BOUNDARY CURRENTLY DEPICTED ON
88D ORIENTED EAST-WEST. BREEZY/WINDY CONDITIONS ACROSS THE CWA AHEAD
OF LEE TROUGH. FOR TEMPS...WILL GO WITH NEAR 60 WEST AND UPPER 60S
EAST. WINDS SHOULD KEEP TEMPS UP CONSIDERABLY.

SATURDAY...SUBSIDENCE MOVES IN AS UPPER FEATURE MOVES OUT. LITTLE IN
THE WAY OF MOISTURE SO DRY CONDITIONS LOOK PRETTY GOOD. LARGE
DISCREPANCIES IN FORECAST HIGHS. FWC GUIDANCE GENERALLY IN THE 80S
EXCEPT LOWER 90S NORTH. ETA/AVN 2M SUGGEST TEMPS NEAR 90 WEST AND
MID/UPPER 90S EAST. 850 TEMPS SUPPORT 2M TEMPS WITH VALUES OF AGREED
ON BY THE MODELS TO BE AROUND +28C. WITH DECENT DOWNSLOPE WINDS AND
LACK OF CLOUDS WILL GO OVER FWC GUIDANCE SIGNIFICANTLY BY SOME 5 TO
15 DEGREES.

SATURDAY NIGHT...COLD FRONT PUSHES THROUGH THE AREA. LACK OF
MOISTURE WILL KEEP IT DRY AND COOLER. WILL COMPROMISE BETWEEN
FWC/ETA/AVN TEMPS WITH 50 TO 55 WEST...55 TO 60 EAST.

SUNDAY...TOUGH CALL ONCE AGAIN. ETA FORECASTING HIGHS IN THE 90S...
AVN NEAR/LOWER 90S...WHILE FWC GOING WITH LOWER 80S. 850 TEMPS FROM
THE ETA/AVN BOTH SIMILAR TO SATURDAYS VALUES. WILL SPLIT THE
DIFFERENCE AND GO WITH 85 TO 90...EXCEPT 90 TO 95 FAR EAST AND SOUTH.

EXTENDED FORECAST...MODELS IN FAIR AGREEMENT WITH UPPER HIGH ALONG
THE EAST AND SOUTHERN PORTIONS OF THE U.S. WITH MAIN STORM TRACK TO
THE NORTH. UPPER DISTURBANCE FORECAST TO MOVE ACROSS THE AREA
MONDAY NIGHT PUSHING A COLD FRONT SOUTH OF THE AREA. BUT WITH SUCH
LIMITED INSTABILITY AND MOISTURE WILL KEEP IT DRY. ON TUESDAY...UPPER
HIGH OVER THE SOUTHERN US BEGINS TO BUILD NORTH. SURFACE HIGH MOVES
INTO THE CORN BELT AREA WITH LEE TROUGH DEVELOPING TO OUR WEST. THIS
WILL ALLOW A FALL LIKE COOLDOWN TUESDAY NIGHT. AGAIN...LITTLE IN THE
WAY OF INSTABILITY SO DRY IT WILL BE. UPPER HIGH STRENGTHENS A BIT
WEDNESDAY AS MAIN STORM TRACK WELL TO OUR NORTH. VORT MAX/SPEED MAX
FORECAST TO MOVE ACROSS THE NORTHERN CWA WITH LEE TROUGH OVER THE
CENTRAL TRI-STATE AREA. MOISTURE AND INSTABILITY INCREASE AHEAD OF
THE FEATURE. WILL INTRODUCE A CHANCE OF THUNDERSTORMS. AS FOR
TEMPS...2M MRF TEMPS IN THE BALLPARK WITH GUIDANCE SO NOT A WHOLE LOT
OF DEVIATION.

.GLD...NONE.

THEDE

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.